Low-molecular Weight Heparin New Warning Labels
Commentary by Reginald Q. Knight, MD, MHA
Clinicians should carefully consider the timing of spinal catheter placement and removal in patients taking anticoagulant drugs, such as enoxaparin, according to a new MedWatch release from the US Food and Drug Administration (FDA).
To reduce the potential risk of bleeding, the FDA reminds physicians to consider both the dose and the elimination half-life of the anticoagulant:
- For enoxaparin, placement or removal of a spinal catheter should be delayed for at least 12 hours after administration of prophylactic doses such as those used for prevention of deep vein thrombosis. Longer delays (24 hours) are appropriate to consider for patients receiving higher therapeutic doses of enoxaparin (1 mg/kg twice daily or 1.5 mg/kg once daily).
- A post procedure dose of enoxaparin should usually be given no sooner than 4 hours after catheter removal.
- In all cases, a benefit-risk assessment should consider both the risk for thrombosis and the risk for bleeding in the context of the procedure and patient risk factors.
These new timing recommendations, which can decrease the risk of epidural or spinal hematoma, will be added to the labels of low molecular weight heparins, including Lovenox® and generic enoxaparin products and similar products.
Bleeding Known Risk
Epidural or spinal hematomas are a known risk of enoxaparin in the setting of spinal procedures and are already described in the Boxed Warning and the Warnings and Precautions sections of the labels for Lovenox and generic enoxaparin products. However, these serious adverse events continue to occur.
To address this safety concern, FDA worked with the manufacturer of Lovenox, Sanofi-Aventis, to further evaluate this risk and to update the Warnings and Precautions section of the Lovenox label with these additional timing recommendations. The labels for generic enoxaparin products will also be revised accordingly, as will those of other low molecular weight heparin-type products.
It is important to note that all anticoagulants carry the risk of causing spinal bleeding when used in conjunction with epidural/spinal anesthesia or spinal puncture. We are continuing to evaluate the safety of other anticoagulants to determine if additional label changes are needed.